IJDVL Home  
 

LETTER TO EDITOR
  
Year : 2001  |  Volume : 67  |  Issue : 2  |  Page : 107

An unusual reaction to a commonly used drug

Ramesh Ch Gharami 
 Department of Dermatology & STD Medical College Hospital, Kolkata, India

Correspondence Address:
Ramesh Ch Gharami
Department of Dermatology & STD Medical College Hospital, Kolkata
India




How to cite this article:
Gharami RC. An unusual reaction to a commonly used drug.Indian J Dermatol Venereol Leprol 2001;67:107-107


How to cite this URL:
Gharami RC. An unusual reaction to a commonly used drug. Indian J Dermatol Venereol Leprol [serial online] 2001 [cited 2019 Jul 22 ];67:107-107
Available from: http://www.ijdvl.com/text.asp?2001/67/2/107/11125


Full Text

To the Editor

Cetirizine, a second-generation antihistamine is used worldwide in the treatment of various allergic disorders. It is a well-tolerable drug with few adverse effects.[1] But so far only one case has been reported causing fixed drug reaction (FDR)[2] and probably the second case is mentioned here (computer - assisted search performed on MEDLINE, EMBASE and current contents).

A young dentist aged 24 years presented with a single mild itchy reddish patch of 2 days duration. One day before it, he had an attack of acute urticaria of unknown origin for which he took a single dose of cetirizine (10 mg) in the evening and next morning he noticed the lesion. He could not remember any insect bite or contact in the night. The patient was not having any history of photodermatoses. On examination a single well­circumscribed patch about 2 x 2 cm, reddish-brown in colour in front of the left chest was seen without any oro-genital lesion. Depending on patients history and clinical examination, immediately I made the diagnosis as fixed drug reaction (FDR) and probably the causation agent was cetirizine as he did not take any other medicine. I kept the patient under observation asking to apply only a soothing agent (calamine cream). After 4 weeks I did the provocation test with cetirizine after taking the patient's consent and got the positive result as he developed itching and burning sensation with erythema on previous site without any new lesion.

The previous case or the first case, reported by Birgen and Thomas, was having multiple bullous FDR lesion.[2] But the present case was not having so severe reaction probably he took single dose in each time. I hope this report will help to feel the need for continuous pharmacovigilance even for any drug which is well tolerable and widely used.

References

1Routledge PA, Lindquist M, Edwards IR. Spontaneous reporting of suspected adverse reactuibs ti abtugustanubes: a national and international perspective. Clin Exp Allergy 1999;29:240-246.
2Birger K, Thomas K. Multiocalised fixed drug eruption to the antihistamine cetirizine. J Allergy Clin Immunol 2000;106:988-989.

 

Monday, July 22, 2019
 Site Map | Home | Contact Us | Feedback | Copyright and disclaimer